Colorado, 2025

Drought in Colorado, May 1 to 31, 2025

May 1 to 31, 2025 · NWS GJT · 8 events in 8 counties and zones

A generally warm and dry month of May in combination with a drier than normal winter has led to Extreme (D3) Drought to persist across portions of western Colorado.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A generally warm and dry month of May in combination with a drier than normal winter has led to Extreme (D3) Drought to persist across portions of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 10:42 PM MST, 1 hour 18 minutes earlier. Its key messages:

  • Showers continue tonight and Thursday across the CWA as a slow drifting frontal boundary will produce thunderstorms and some mountain snow showers.
  • Temperatures remain stable across the region tonight and Thursday. Highs surge back above climatology Friday and into the weekend ahead of another disturbance.
  • Unsettled conditions will keep some shower activity on the terrain through the week and into the weekend. Widespread precipitation is expected to develop Sunday and beyond.
Area forecast discussion, Apr 30, 10:42 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1142 PM MDT Wed Apr 30 2025

.KEY MESSAGES...

- Showers continue tonight and Thursday across the CWA as a slow
  drifting frontal boundary will produce thunderstorms and some
  mountain snow showers.

- Temperatures remain stable across the region tonight and
  Thursday. Highs surge back above climatology Friday and into
  the weekend ahead of another disturbance.

- Unsettled conditions will keep some shower activity on the
  terrain through the week and into the weekend. Widespread
  precipitation is expected to develop Sunday and beyond.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 335 PM MDT Wed Apr 30 2025

A frontal boundary draped along a Price, UT to Steamboat Springs
heading is producing scattered rain showers this afternoon, along
with a few thunderstorms. This will continue this evening, with
convection likely tamping down after sunset. Cooling temperatures at
the higher elevations(above 9000 feet) will produce some light snow
accumulations tonight on the Flat Tops and Park Range. The slow
moving/decaying front will stay in the picture Thursday. Much of the
CWA, excluding northeast Utah and northwest Colorado, will remain
under cloud cover and light precipitation as a series of shortwaves
continue to ripple through ahead of a pinched off low hanging back
across the Great Basin. Additional instability on Thursday will
produce more widespread thunderstorms across the region, especially
on the terrain. A few snow showers will likely fall in the alpine
too. Pass level roads are expected to remain wet with temperatures
too warm for meaningful snow rates. Drier air aloft begins to filter
in Thursday evening from the northwest. This will turn off much of
the shower activity, except for the San Juans and along the western
shoulders of the Continental Divide. Some light snow can be expected
on Vail Pass and along the 550 corridor late Thursday night. Again,
nil accumulations are expected. Weak subsidence should squash any
remaining precipitation by daybreak Friday. The increase in cloud
cover will keep overnight lows tonight a few degrees above
climatology, while highs Thursday afternoon will vary from near
normal to above normal given enough sunshine in the valleys not
impacted by rain showers. Clearing skies tomorrow night will see our
cold basins dip below freezing again behind the front. The Gunnison
Basin will be up against cloud cover, but I went ahead and knocked
lows down a few degrees below model guidance given the likelihood of
clearing skies.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 335 PM MDT Wed Apr 30 2025

A high amplitude ridge occupies much of the northwestern CONUS at
the start of the long-term period. Dry, northwesterly flow should
thus result in much of the region in a less-active pattern heading
into the weekend. The exception to this may be across the far
southern portions of the CWA where moisture from the mid-week
frontal system stagnates as a result of split flow between the
departing Upper Plains trough, and the slowly-propagating closed low
centered over Southern California. The NBM is reasonably confident
in the potential for measurable precipitation over the San Juans and
the southern slopes of the Sawatch range (60-75% probability as of
this morning's NBM run). Most precipitation is expected to fall
as rain due to the warming temperatures during this period, but
some rain- snow mix to wet snow cannot be ruled out at high
elevations with snow level forecasted around 10 kft. Expect for
precipitation to reach its heaviest late in the afternoon into
the evening as the southern California low moves through the
Desert Southwest, leading to marginal destabilization over the
Four Corners region and San Juans.

Cluster analysis depicts high confidence in the deepening of a
trough at 500mb across the west coast beginning Saturday, with the
primary source of uncertainty being the strength of the low.
Clusters with stronger influence from GEFS members tend to exhibit a
more powerful low. Regardless, ensembles are in steady agreement in
the closing of the low on Sunday as it digs into the Desert
Southwest. Precipitation should begin ramping up as soon as heights
begin falling ahead of the trough, which may be as soon as Saturday
evening, with storms becoming more widespread as we fall further
underneath the low. The attendant cold front would bolster our
precipitation potential even further, though FROPA timing is very
uncertain at this moment as models begin to diverge on Monday.
Should the low stall out (as some models suggest as of now), a multi-
day precipitation event lasting through the middle of next week may
be in store for the region. Until guidance comes into better
alignment from Monday onwards though, it will remain difficult to
distinguish the duration of this system's residence over the
CWA.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1127 PM MDT Wed Apr 30 2025

Showers are working across central portions of Utah and Colorado
and will be slowly drift southward through the morning. Under
the heavier showers MVFR/IFR conditions will be temporarily
possible. This showers will mix with thunderstorms later in the
day on Thursday with impacts mainly south of I-70. Gusty winds
near storms will be the main threat. Clearing is expected across
the North through the morning hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...LTB
LONG TERM...BW
AVIATION...GJT
Hazardous weather outlook, Apr 30, 3:02 AM MST, 20 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
402 AM MDT Wed Apr 30 2025

COZ001>014-017>023-UTZ022>025-027>029-011015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
402 AM MDT Wed Apr 30 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Thunderstorm development will be possible today with small hail and
gusty winds to 45 mph the main threats. Snow will fall at the higher
elevations with some minor travel impacts possible over the higher
passes tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Afternoon thunderstorm development will be possible daily as the
weather pattern remains unsettled. High elevation snow will also be
possible with most of the impacts remaining near to above
timberline. There is a low probability of travel impacts during the
overnight hours over the high mountain passes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 30, 6:33 PM MST, 5 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
733 PM MDT Wed Apr 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     Non-Tstm Wnd Gst 16 NW Moab              38.75N 109.75W
04/30/2025  M49 MPH          Grand              UT   ASOS

            ASOS station KCNY 16 NW Moab.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Grand Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought remained unchanged across the Grand Valley, with only the eastern half of the zone under Extreme (D3) Drought conditions during the month.

Drought, Southwestern San Juan Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The area of Extreme (D3) Drought along the spine of the far southern Divide mountains in western Colorado remained unchanged during the month of May.

Drought, Roan and Tavaputs Plateaus

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Drought Monitor
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

A very small portion of the Roan and Tavaput Plateau zone is under Extreme (D3) Drought conditions, but these conditions persisted throughout the month of May. In addition, the area of Severe (D2) Drought expanded substantially across the zone.

Drought, Debeque to Silt Corridor

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The De Beque to Silt Corridor (CO Zone 007) began the month with Extreme (D3) Drought at its western extent, covering less than a quarter of the zone. This area expanded slightly over the course of the month, but remained less than a quarter of the zone.

Drought, Central Gunnison and Uncompahgre River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

The Central Gunnison and Uncompahgre River Basin (CO Zone 011) started the month of May with Extreme (D3) Drought analyzed across over 75% of the zone. By the end of the month, this area of Extreme (D3) Drought had expanded to cover over 90% of the zone.

Drought, Grand and Battlement Mesas

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Drought Monitor
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Extreme (D3) Drought was analyzed as covering over half of the Grand and Battlement Mesas zone at the beginning of the month of May. By the end of the month, Extreme (D3) Drought had expanded to cover over 80% of the zone, with only the far northern portion of the zone still under Severe (D2) conditions.

Drought, Upper Gunnison River Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Drought Monitor
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

At the beginning of the month of May, Extreme (D3) Drought was analyzed across the furthest western tip of the Upper Gunnison River Valley (CO Zone 014), covering less than 10% of the zone. By the end of the month, that area of Extreme (D3) Drought had expanded slightly, covering approximately 10% of the zone. However the area under Moderate (D1) and Severe (D2) Drought had expanded greatly by the end of the month.

Drought, Uncompahgre Plateau and Dallas Divide

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Drought Monitor
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

The Uncompahgre Plateau and Dallas Divide (CO Zone 017) began the month with around 50% of the zone under Extreme (D3) Drought conditions. By the end of the month, the area analyzed as being under Extreme (D3) Drought conditions had expanded to cover around 75% of the zone.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267543, 1267552, 1267557, 1267560, 1267562, 1267566, 1267569, 1267581.